Sulfasalazine and photosensitivity

Hello everyone.

I'm new here, this is my first post and it a cry for help!

I have been diagnosed with inflammatory arthritis and given the treatment options of sulfasalazine, methotrexate or hydroxychloroquine. I chose sulfasalazine. I'm now two weeks in, and unusually for where I live the weather has been beautiful. I spent only a short amount of time outside and ended up having the most horrible full body allergic reaction, I think to the sun. This was last Thursday, the rash on my body (even bits that didn't see the sun) is til visible and my glands are swollen. I've also had a temp. I called my rheumatology nurse on Friday who told me to carry on until this Monday and see how I'm doing, but I feel crap. And the thought of never being able to be outdoors again without being completely covered is making me feel miserable. I have two small kids - I can't deny them outside play, and I don't want to miss out either.

So I guess my question is, will this type of side effect settle down when my body gets more used to the sulfasalazine, or should I be demanding a different drug?

Thanks so much in advance for any advice.

Emma

16 Replies

oldestnewest
  • Welcome this is a great place to learn more about this horrible conditions we are all at different states of treatment and can react to some of the medication iam on my 3rd set of tablets that have not been good for me you tell your care team they sort you out hope things get sorted lots of people find the right combination of drugs

  • Hi Manxemma,

    I'm sorry to hear of your diagnosis, it's a rubbish thing to have to face.

    I do wonder if the sun affecting you with a rash might be to do with Lupus, which is in the arthritis family and can be misdiagnosed at first. I have Rheumatoid and my sister has Lupus and she cannot sit in the sun because she gets a very angry itchy rash, though I don't think she gets a temperature. It might not be this just the meds but it could be worth bearing in mind should it happen again.

    I do hope you get sorted very soon.

    Luv Legs x

  • Thanks for your response. It's interesting you should say that, my Rheumatologist did say that I have 4 of the indicators for lupus, but my blood tested negative.

  • Well I'm glad you've been tested for Lupus .....maybe the 4 indicators of it in your blood could make you sensitive to the sun, but then again it could be the sulphasalzine as you first thought.

    Luv Legs x

  • I take sulpha and am now sun sensitive - which is I think due to the sulpha rather than the Hydroxy or MTX. Anyway, it was very bad the first year and i ended up with horrible blisters, but now I've learnt to be careful I can live perfectly happily with it. I'm particularly careful about exposing my skin at the beginning of the year, and use high factor sun screens, and hats. And don't sunbathe. But I'm a gardener, and you can't do that indoors! So I'm outside much of the time and it's ok.

  • Oh this is really interesting, thank you. I so enjoy being outdoors and with two kids it's difficult not to be. I haven't blostered, but I think my reaction was more like an allergy reaction rather than an over sensitive kind of one of that makes sense ?! I'm wearing factor 50 currently with long pants, long sleeves and a hat, and am sat in the car whilst my hubby plays on the beach with the kids 😔

  • I have a sportbrella reclining foldable chair. It is heavier and bulkier than a normal camping chair but has a footrest (I can get my legs up level) and parasol which you can adjust. It was quite expensive but it is on its fourth year and has been great for the beach - still need a towel to cover bottom of legs at times but can get most of you covered. I still use a high factor suncream. I use a pack and roll crate (with the larger wheels) to take it to the beach (a bungee to hold it to the handles) as there are usually plenty of other bits to take with kids as well. Farm

  • Hi-- like you we have had unusually nice weather- Lancashire is usually bad -- and I've wanted to be out in the garden. I'm on humira and was advised to use lots of suncream. I've gone from factor 10 to factor 50- and I've applied that every hour. Could it be an allergy to your sun lotion? Xx

  • No, I don't think so but thanks for suggesting it. Hope you auve a lovely day!

  • Hiya Emma & welcome. I've recently started sulfasalazine, my third DMARD, as an add on to methotrexate & unusually for me reacted to it. Not a rash like you but mood altering with nausea. As a result I've been actively researching SSZ & I'm afraid skin/sun sensitivity is listed as a side effect. I've read that exposure to sunlight, even for brief periods of time may cause a skin rash, itching, redness or other discolouration of the skin, or a severe sunburn. Were you given a Rheumatology helpline number so you can report this to your team? The advice I received when I reported my side effects was to reduce my 2000mg dose to half & see if that helped but in your position I think you're wise to cover up just now & maybe once your skin has settled you can try again. Taking great care, try exposing your skin a little at a time, apply a higher sunscreen factor than you normally would & see how you react. I also have to be careful as MTX can cause sun sensitivity too & although I lived in the Med for the first 5 years of diagnosis now we've returned to the UK my skin doesn't have the same exposure year round & for the first time ever last year I burnt my legs sitting in the garden. I'm fortunate in that I tan easily but even so it wasn't pleasant getting caught. We've had good weather too here on the west coast, like Jacki I live in Lancashire, but I've been fine with SPF30. Needless to say I'm now ultra careful, once bitten & all that, & now with taking SSZ even more so.

    It could be that being a newly introduced med this is the worst you'll be but I think caution is the key. I find that 100% aloe vera gel really helps calm the skin, I used to use it a lot & still do if I have any skin reaction & at the first sign of tanning.

    I hope some of this helps. If you've any more questions no matter how daft or inconsequential you may think they are just ask, we've lots of info to share between us. :)

  • Thank you so much this really is useful! I'm going to call my Rheumatology nurse tomorrow.

  • Thank you everyone for taking time to help me, I really appreciate it. Onwards and upwards 😊

  • Hi, I too started on Sulfasalazedine, but developed a nasty rash two weeks into taking it. I contacted my nurse, showed them the rash and they stopped it immediately. It was just as if my skin was peeling off and it was itchy. That was my second Dmard, after Methotrexate made me feel so ill, I couldn't take that. Now I am on Plaquenil and so far so good. It's all about trial and error, but get it checked out and stop if it makes you feel really bad. It is your body and kill or cure should not be the rule of the day! Generally, your own instincts are spot on, and the Drs can only be guided as to how you are feeling. A stock in trade answer to one size fits all is not what RA and its derivatives is about, as we are all individuals. Hope you get the help you need.

  • This is horrible. Had something similar and after some tests was told I've sensitivity to the perfume in virtually every skin product when skins exposed to the sun. Since stopping that and using just Dermol, I've been ok but I do have to avoid exposure to the sun. That's worth exposing. All the sun screens for sensitive skin have perfume in.

  • I only use sulfasalazine a nd painkillers i wont go on anything else they have BAD side effects i have had chronic Rhymatiid Atherites a few years now but all i take is above i have good days badddd days but i will NOT take anything else.im not going to fill my body with piles of junk that can affect it in bad ways so i manage :)

  • When I was on Sulfasalazine, I couldn't tolerate the sun at all . I developed solar dermatitis . I stopped the drug because it didn't work anyway . I'm now on Rituximab infusions and methotrexate and still sun sensitive but not so badly. I was advised to use Factor 50 which I do. So I've had to adopt the 'pale and interesting' look. But anyway, I prefer the shade.

    It does sound as if yours is a general sensitivity to the drug, exacerbated by the sun . But you are your own expert .

    Best. Jo

You may also like...